Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS New Orleans, LA

April 8, 2002Jefferson Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 8, 2002, 4:53 PM CDT for Jefferson Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2002, 4:53 PM CDT (21:53 UTC)
Expired
Apr 8, 2002, 5:15 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 12:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 082153
SVRNEW
LAC051-082215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
452 PM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  
* UNTIL 515 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR GRAND ISLES APPROACHING CAMINADA PASS
  ...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND ISLE BETWEEN 505 AND 510 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNINING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2914 9017 2907 8998 2944 8979 2952 9003

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:40 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 8, 3:40 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 PM CDT MON APR 8 2002

SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO PROGRESS
EAST ACROSS EXTREME SOUTHEAST LA AND SOUTHEAST MS. NUMEROUS REPORTS
OF TORNADOES HAVE BEEN REPORTED AND KLIX RADAR HAS INDICATED SEVERAL
TVS AND MESO SIGNATURES. THIS LINE IS ON LEADING EDGE OF LARGE MCS
COMPLEX WHICH EXTENDS BACK WEST TO ALEXANDRIA AND LAKE CHARLES.
MODELS ARE NOT MUCH HELP WITH THIS SYSTEM LOOKING AT THE COMPLEX
MESOSCALE FEATURES...A MESO-LOW ALONG THE MS COAST...A MESO-HIGH
FROM CENTRAL MS INTO SE LA...AND A WAKE LOW OVER NORTH CENTRAL LA.

WILL GO WITH SATELLITE AND RADAR TRENDS FOR THE SHORT TERM. SEVERE
THREAT...INCLUDING HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES
WILL CONTINUE AHEAD OF THE MAIN SQUALL LINE. FLOOD THREAT IS NOT AS
GREAT AS EARLIER THOUGHT WITH THE PROGRESSIVE NATURE OF THE HEAVIEST
RAIN. HOWEVER...MOST LOCATIONS SHOULD END UP WITH RAINFALL AMOUNTS
IN THE 2 TO 4 INCH RANGE WITH ISOLATED 5 TO 6 INCH TOTALS. WILL
MAINTAIN THE FLOOD WATCH SINCE THE THREAT OF MODERATE TO HEAVY RAIN
WILL CONTINUE INTO THE EVENING HOURS. FLOODING HAS BEEN REPORTED IN
THE BATON ROUGE AREA.

SOME COASTAL FLOODING HAS OCCURRED IN HANCOCK COUNTY MS DUE TO
STRONG SOUTH WINDS PUSHING HIGH TIDES OVER BEACH SEA-WALLS. STRONG
SOUTH WINDS ARE BEING CUT-OFF BY THE SQUALL LINE...SO ANY COASTAL
FLOODING THREAT SHOULD SUBSIDE SOON. WILL ALSO CANCEL THE WIND
ADVISORY.

RAIN SHOULD DIMINISH DURING THE OVERNIGHT HOURS AS LOW LEVEL INFLOW
AND UPPER LEVEL SUPPORT WEAKENS...HOWEVER...THE MS COAST MAY HAVE
RAIN PERSIST MOST OF THE NIGHT.

ON TUESDAY...WILL GO WITH A MORE WESTERN POSITION OF THE STATIONARY
FRONT...MORE IN LINE WITH THE ETA/NGM RATHER THAN THE EASTERN
POSITION OF THE AVN. A SECONDARY SHORTWAVE TROUGH...COLD AIR ALOFT
AND SURFACE HEATING SHOULD BE SUFFICIENT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE DAY BEFORE DIMINISHING LATE AFTERNOON.
WILL CONTINUE TO LOWER POPS TUESDAY NIGHT THROUGH THURSDAY.

NEXT CHANCE OF RAIN COMES WITH A SHORTWAVE TROUGH FRIDAY AND
SATURDAY. WILL MAINTAIN SLIGHTLY WARMER THAN NORMAL TEMPS.

MCB 60/77/61/78 +623  BTR 60/78/62/79 +623
MSY 61/79/65/79 +723  GPT 60/76/63/76 +823

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....FLOOD WATCH TONIGHT ACROSS ALL EAST CENTRAL AND SOUTHEAST
       ZONES.
MS.....FLOOD WATCH TONIGHT ACROSS ALL EXTREME SOUTH ZONES.

22

In the hours before

Special weather statement, Apr 8, 11:24 AM CDT, 5 hours 29 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT MON APR 8 2002

...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...
...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON...
...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND
   TONIGHT...

.SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED
TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE
AND A SERIES OF SQUALL LINES AT THE SURFACE.

.SEVERE THUNDERSTORMS...
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS
AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE
POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE
STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE
FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON.

.WINDS...
STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS
OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS.

.FLOODING...
TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT
FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3
TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF
HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE
OUTLOOK AREA.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM
INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO
ABOVE NORMAL.

.ACTIONS...
ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED
FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF
ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF
POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR
JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS
DANGEROUS WEATHER SITUATION.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Apr 8, 4:06 PM CDT, 47 minutes before
LAZ038>040-049-050-056>070-MSZ071-077-080>082-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT MON APR 8 2002

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR HARRISON AND
JACKSON COUNTIES IN SOUTH MISSISSIPPI...AND FOR LOWER PLAQUEMINES...
LOWER ST. BERNARD AND LOWER JEFFERSON PARISHES IN EXTREME SOUTHEAST
LOUISIANA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF
SOUTHEAST LOUISIANA AND FOR PEARL RIVER AND WALTHALL COUNTIES IN
SOUTH MISSISSIPPI.

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR GULFPORT
MISSISSIPPI TO GRAND ISLE LOUISIANA WILL CONTINUE TO MOVE EAST
AT 20 MPH ACROSS PORTIONS OF COASTAL MISSISSIPPI AND COASTAL
SOUTHEAST LOUISIANA THROUGH 600 PM.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:42 AM CDTSevere Thunderstorm WarningLIXEast Feliciana48 min
Apr 8, 12:04 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa26 min
Apr 8, 12:35 PM CDTTornado WarningLIXLivingston, Tangipahoa55 min
Apr 8, 1:07 PM CDTTornado WarningLIXAscension, Saint James, Saint John the Baptist38 min
Apr 8, 1:13 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington62 min
Apr 8, 1:19 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa26 min
Apr 8, 1:37 PM CDTSpecial Marine WarningLIX113 min
Apr 8, 1:37 PM CDTSpecial Marine WarningLIX113 min
Apr 8, 1:45 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne45 min
Apr 8, 1:47 PM CDTTornado WarningLIXWashington43 min
Apr 8, 1:55 PM CDTTornado WarningLIXLafourche95 min
Apr 8, 1:55 PM CDTTornado WarningLIXTerrebonne110 min
Apr 8, 2:19 PM CDTSevere Thunderstorm WarningLIXSaint Tammany56 min
Apr 8, 2:31 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more89 min
Apr 8, 2:35 PM CDTSpecial Marine WarningLIX115 min
Apr 8, 3:07 PM CDTTornado WarningLIXLafourche23 min
Apr 8, 3:11 PM CDTTornado WarningLIXJefferson, Plaquemines49 min
Apr 8, 3:14 PM CDTSpecial Marine WarningLIX2 hr
Apr 8, 3:40 PM CDTTornado WarningLIXJefferson, Lafourche, Plaquemines2 hr
Apr 8, 5:38 PM CDTTornado WarningLIXPlaquemines90 days
Apr 8, 5:42 PM CDTSpecial Marine WarningLIX2 hr
Apr 8, 5:42 PM CDTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.